New Research: ‘Spice’ May Cause Ischemic Strokes

Posted on February 21st, 2014
Posted in Drug Abuse

pile of synthetic marijuana, or spiceThe synthetic marijuana drug known as “spice” may have additional risks, according to a study published in the journal Neurology. Researchers have uncovered a potential link to ischemic stroke, based on two case studies of siblings who suffered a stroke after consuming the drug. The report drives home many of the issues related to “designer” drugs, which aim to replicate the effects of illegal drugs through their chemical similarities to these substances. In short, the change in chemical structure—devised as a method to subvert existing laws—is accompanied by differences in the effects and risks of the substance. Spice producers claim to supply a “natural” product, and many assume it to be a “safe” drug because it’s similar to marijuana, but this is far from true.

What Is Spice?

Spice, otherwise known as K2, fake weed or more unique street names like moon rocks, appears to be a natural substance that serves as an alternative to marijuana, but the psychoactive ingredients are actually designer drugs. Spice is inactive plant matter coated with one or more synthetically produced cannabinoid chemicals. Spice gained traction among young people, with over 11 percent of high school seniors reporting having tried the drug in the last year according to the 2012 Monitoring the Future survey. However, the DEA has designated five of the most commonly used compounds as Schedule I controlled substances, making the mixtures illegal. The issue is that more minor changes to chemical structure, or the use of different chemicals altogether, can enable manufacturers to skirt the new laws.

The New Research on Spice

The new study comes in the form of two case reports. The two patients in the report are siblings, a 26-year-old man and a 19-year-old woman, both reportedly healthy prior to consuming the drug. The 26-year-old was rushed to the emergency room when he began to feel weakness in his arm and face on the right hand side of his body and had difficulty talking; symptoms commonly associated with strokes. Upon examination, he was found to have a blood clot in an artery in his brain but improved after treatment and never returned for his follow-up visit.

His sister had visited at the time, so staff members recognized her when she came into the hospital with her own complaint. An MRI showed that she was suffering from issues in the same region of the brain, a middle cerebral artery infarction—the most common type of stroke seen in clinical practice. She was also struggling with the speech problem aphasia (like her brother), but arrived too late to receive the main treatment. Although she stabilized, there were still problems when she came for a follow-up.

Was Spice to Blame?

Both of the siblings had consumed spice prior to experiencing a stroke, and they had received the substance from the same source. The researchers confirmed that the spice consumed contained the now Schedule I substance JWH-018.

The natural assumption is that spice was to blame for these events. Researcher Dr. Freeman points out that since there have been heart attacks reported from spice users, this may be the root cause of the strokes. In an editorial from the same issue of Neurology, a neurologist put forward an argument that since there have been 59 reported marijuana-related strokes and spice is several times more potent than marijuana, it’s logical to assume that spice would cause these reactions more regularly. He claims: “anything pot can do spice can do better.”

There are some potential issues with the findings, however, as noted by the researchers. It’s possible that there was some contamination in the drug used by the siblings (since it was bought from the same supplier); it’s also possible that there may have been an unknown genetic factor at play.

Spice Has Undeniable Risks

The researchers point out that spice is very difficult to research because it could contain any combination of several different chemicals. Additionally, the paper outlines some of the other symptoms that have been reported from spice users, including increased heart rate, vomiting, hallucinations, agitation and confusion, as well as pointing out reports of spice-related deaths. There is no doubt as to the risks associated with the use of spice, and the potential stroke danger alleged by this research is yet another reason to steer clear of chemically unreliable “designer” drugs.

Contact Promises Today for a Confidential Assessment.
Call 844-876-5568 or fill out the form below.